any problems with long term use of antacids? - VeggieBoards
Forum Jump: 
 
Thread Tools
#1 Old 05-28-2007, 10:56 PM
Veggie Regular
 
specialK12's Avatar
 
Join Date: Jul 2006
Posts: 461
im having two serves of tums each day......... i have bad bloting and digestion and im wondering if there are any long term risks that anyone know of? thanks
specialK12 is offline  
Sponsored Links
Advertisement
 
#2 Old 05-29-2007, 05:32 AM
Veggie Regular
 
bluewisdom's Avatar
 
Join Date: Jan 2005
Posts: 824
No, I don't think so.



I have acid reflux disease since age 8 (I'm 19 now), and my GI doctor told me I can take over-the-counter antacids (such as TUMs) whenever I want and that they are safe long-term.



I guess if you take too many (like a bottle a day, for months on end) you could get too low on the natural acid found in your stomach, but if you are having indigestion/heartburn/bloating/etc, then most likely that hasn't happened yet.



I have had months where I've taken half a bottle a day due to heartburn and indigestion, even though I'm on the prescription antacid Aciphex. I've tried a lot of prescription antacids, and none of them work for me that well. My mom likes to tell me I'm probably going to get cancer of the throat when I'm older from all of the heartburn I get. :\\
bluewisdom is offline  
#3 Old 05-29-2007, 08:16 PM
Veggie Regular
 
rabid_child's Avatar
 
Join Date: Jul 2003
Posts: 12,282
I don't see why you would because some people use them as a calcium supplement daily.



Your bloating and digestion issues should let up when your body gets used to a normal eating routine.

http://megatarian.blogspot.com
rabid_child is offline  
Sponsored Links
Advertisement
 
#4 Old 05-29-2007, 10:18 PM
Veggie Regular
 
specialK12's Avatar
 
Join Date: Jul 2006
Posts: 461
thanks..... i just wanted to make sure! i only take two tabs twice daily .... and if i dont need them than not even that many!
specialK12 is offline  
#5 Old 05-30-2007, 05:51 AM
Veggie Regular
 
raddish's Avatar
 
Join Date: Mar 2006
Posts: 292
I don't think it will hurt you to take antacids regularly, but it might be worth going to the doctors to make sure there's no underlying problems. If all is well then they'd maybe give you a course of proton-pump inhibitors, which would most likely clear up your reflux for good.

Just a suggestion :+)
raddish is offline  
#6 Old 05-30-2007, 12:09 PM
Beginner
 
LeguMan's Avatar
 
Join Date: May 2005
Posts: 167
I wouldn't say risk but one major side-effect of antacids is constipation. That's maybe where all the bloating comes from!
LeguMan is offline  
#7 Old 05-30-2007, 12:39 PM
Veggie Regular
 
4EverGrounded's Avatar
 
Join Date: Apr 2003
Posts: 5,644
It will hurt you. Prolonged use of anti-acids over time will screw up your stomach's acids and eventually make it very hard to absorb nutrients correctly. If you're having problems with bloating/poor digestion, then it needs checked out by your doctors. If you're taking it for the calcium *shudders* then PLEASE get that calcium from food, not from Tums.
4EverGrounded is offline  
Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the VeggieBoards forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in


Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off